Alert archive / New York / Beach Hazards Statements in 2020
Beach Hazards Statement 14, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Aug 26, 2020, 9:57 PM EDT for Chautauqua County, Erie County, New York. It took effect at Aug 27, 2020, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2020, 9:57 PM EDT (01:57 UTC)
- In effect from
- Aug 27, 2020, 6:00 AM EDT
- Expired
- Aug 27, 2020, 10:08 PM EDT
- In force
- 16 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221 WHUS41 KBUF 270157 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 957 PM EDT Wed Aug 26 2020 NYZ010-019-085-271000- /O.NEW.KBUF.BH.S.0014.200827T1000Z-200828T0400Z/ Northern Erie-Chautauqua-Southern Erie- 957 PM EDT Wed Aug 26 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Apffel
4 follow-up statements
036 WHUS41 KBUF 270842 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 442 AM EDT Thu Aug 27 2020 NYZ010-019-085-271645- /O.CON.KBUF.BH.S.0014.200827T1000Z-200828T0400Z/ Northern Erie-Chautauqua-Southern Erie- 442 AM EDT Thu Aug 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
591 WHUS41 KBUF 271129 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 729 AM EDT Thu Aug 27 2020 NYZ010-019-085-271930- /O.CON.KBUF.BH.S.0014.000000T0000Z-200828T0400Z/ Northern Erie-Chautauqua-Southern Erie- 729 AM EDT Thu Aug 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
893 WHUS41 KBUF 271713 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 113 PM EDT Thu Aug 27 2020 NYZ010-019-085-280115- /O.CON.KBUF.BH.S.0014.000000T0000Z-200828T0400Z/ Northern Erie-Chautauqua-Southern Erie- 113 PM EDT Thu Aug 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...Strong currents and dangerous swimming conditions. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Until midnight EDT tonight. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
567 WHUS41 KBUF 280208 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1008 PM EDT Thu Aug 27 2020 NYZ010-019-085-280315- /O.CAN.KBUF.BH.S.0014.000000T0000Z-200828T0400Z/ Northern Erie-Chautauqua-Southern Erie- 1008 PM EDT Thu Aug 27 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Wave action has diminished. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 7:54 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 26, 7:54 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
754 PM EDT Wed Aug 26 2020
.SYNOPSIS...
An active period of weather is ahead for the next few days as a
front advances into our region and lingers nearby until the
weekend. This will mean periods of heavy rain showers and
thunderstorms at times through Saturday before cooler and drier
air settles into the region early next week.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
...Several Rounds of Heavy Rainfall Likely...
...Strong to Severe Thunderstorms Possible...
Rain is starting to spread into far western New York this
evening, with this focused along a frontal boundary which will
slowly push northeast to the North Country tonight. Instability
and associated thunderstorms have not quite reached our region
yet, so pushed back the timing of the thunderstorms accordingly.
These will start as our region works back into the warm sector
overnight.
The warm front will also usher in very soupy air back into New
York with a replacement of the dry column overhead today with
one that will have PWAT values in the range of 1.5 to 2 inches
for realistically the foreseeable future.
The leading wave along the front this evening will be followed
by another wave which will circle around the northern fringe of
the Great Lakes overnight. This will advance toward the area
around midnight and overspread convection over much of WNY. Hi-
res guidance has this wave moving across Lake Ontario around 4
AM. As the warm front tracks eastward overnight, MUCAPE values
actually increase progressively as the air mass changes.
Likewise, surface-based CAPE values increase from near 0 J/kg
now to 1000-1500 J/kg by morning over much of the area. This
will occur as each successive wave brings progressively higher
shear into the region. By later this evening and through the
overnight, 0-6 km shear values range from 40-60 kts. This
coupled with vastly increasing instability will lend itself to a
chance of some severe storms. Heavy rain will also be a threat
simply due to the slow nature of the movement of the boundary
down which these convective waves will pass. While storm motion
will likely be fast to the SE, high moisture content, as well as
the chance of storm training will lead to a threat for heavy
rainfall this evening and overnight.
As the last convective wave pushes the front deeper into the
area by Thursday morning, surface low pressure will advance down
the front along with the attendant cold front. By Thursday
morning, this surface low will be near Georgian Bay by sunrise,
then track toward western Lake Ontario late in the morning,
crossing our CWA in the early afternoon hours with the trailing
cold front. As this occurs, hi-res guidance harnesses ample
instability and shear, resulting in impressive convective
development along the front, and with additional assistance from
the divergent right entrance region of a 100 kt+ upper jet
streak, synoptic forcing will be an additional enhancer of
convective development. SPC puts most of our area in a slight
risk for severe weather with this, which seems quite reasonable.
It tracks to the south of our area by late afternoon, so the
threat ends fairly early for our area, however some damaging
wind gusts, hail, and heavy rainfall will be quite possible
before it does so.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A combination of two potent upper level features will make this
forecast period quite active. The next upper level trough will begin
to dig across Manitoba and Ontario provinces Friday and Saturday.
Meanwhile, Tropical Depression Laura will be advancing northward
through the Mississippi Valley Friday before becoming engulfed into
the longwave upper level pattern. The main upper level trough axis
will push east across the lower Great Lakes and New England this
weekend.
Down at the surface, a frontal boundary from Thursday night will
linger across the western Southern Tier Friday, before working its
way northward as a warm front late Friday. This will keep the best
chances for showers and thunderstorms across the Southern Tier
Friday, with the remaining areas east of the Genesee Valley and
Finger Lakes regions dry. However, as the warm front pushes
northeastward chances for showers and thunderstorms will spread
across the remainder of Western New York into the Genesee Valley.
As the next upper level trough begins to advance east across
Manitoba, its associated surface low over eastern South Dakota will
first continue to push the attached warm front northeast over the
area Saturday, then secondly drag its surface cold front east the
later half of Saturday and Saturday night. Ahead of the cold front,
tropical moisture will be advected into the forecast area due to the
passage of Tropical Depression Laura across the central Appalachians
into the Atlantic Ocean. The combination of the cold front and the
enhanced moisture (PWAT values +1.5 inches and at times near 2
inches Saturday afternoon) favor the likelihood of showers and
possibly periods of heavy rain Saturday.
Scattered showers will linger Saturday night and Sunday as the upper
level trough axis crosses over the area. Some lake enhanced showers
may be possible east of both lakes Sunday as 850mb temperatures drop
down into the single digits Celsius.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
In the wake of the exiting upper level trough and Tropical
Depression Laura, a mid-September airmass will reside over the
eastern Great Lakes for the start of the work week. As such, Monday
through Tuesday will be mainly dry as high pressure moves overhead.
The next low pressure system will make a northeasterly track across
the western Great Lakes into Southern Ontario/Quebec Tuesday through
Wednesday, which will provide for chances for showers and storms to
increase starting Tuesday night, while lasting through
Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR with patchy MVFR conditions in showers and storms this
evening. These will initially enter WNY as showers this evening,
with increasing thunderstorm activity after 03Z as the warm
front pushes northeast and leaves our region in a more unstable
air mass. Several rounds of convection will move through late
tonight into Thursday with the boundary providing a focus for
the activity. Steadiest rains expected east of Lake Ontario late
tonight, where IFR flight conditions are likely. Periods of
heavy rainfall are possible with these storms through 12Z.
More storms will develop Thursday afternoon and evening, with
the potential to produce gusty winds and hail.
Outlook...
Thursday night through Saturday...Mainly VFR expect areas of
IFR in periodic showers and thunderstorms. A few storms may be
strong with gusty winds and hail.
Sunday and Monday...VFR.
&&
.MARINE...
A warm front will advance through the area with trailing low
pressure on Thursday. This will bring showers and thunderstorms
will any of the thunderstorms creating possible special marine
warning winds. As Lake Erie and western Lake Ontario get in the
warm sector overnight into tomorrow, gusty SW winds have brought
small craft advisory winds into those area. Low pressure
tracking down the front will allow it to sag back to the south
Thursday night, so winds and waves will again die back by that
juncture.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from midnight tonight to midnight EDT
Thursday night for LEZ040-041.
Small Craft Advisory from 6 AM to 5 PM EDT Thursday for
LEZ020.
Small Craft Advisory from 6 AM to 5 PM EDT Thursday
for LOZ042.
&&
SYNOPSIS...Fries
NEAR TERM...Apffel/Fries
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel/Fries
MARINE...Apffel/FriesHazardous weather outlook, Aug 26, 2:56 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 256 PM EDT Wed Aug 26 2020 NYZ001>003-010>014-019>021-085-271900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 256 PM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible on Thursday. Heavy rainfall and flash flooding are possible Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-271900- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 256 PM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible on Thursday. Heavy rainfall and flash flooding are possible Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-271900- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 256 PM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-271900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 256 PM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:35 AM EDT | Special Marine Warning | BUF | 40 min | |
| Aug 27, 1:12 AM EDT | Special Weather Statement | BUF | Erie | 33 min |
| Aug 27, 6:03 AM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 27, 6:58 AM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 27, 7:10 AM EDT | Special Weather Statement | BUF | Wayne | 65 min |
| Aug 27, 10:10 AM EDT | Special Weather Statement | BUF | Oswego | 35 min |
| Aug 27, 10:28 AM EDT | Special Weather Statement | BUF | Wayne | 47 min |
| Aug 27, 11:15 AM EDT | Special Weather Statement | BUF | Wayne | 30 min |
| Aug 27, 2:26 PM EDT | Special Weather Statement | BUF | Genesee | 34 min |
| Aug 27, 2:29 PM EDT | Special Weather Statement | BUF | Ontario | 61 min |
| Aug 27, 2:31 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Wyoming | 59 min |
| Aug 27, 2:41 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 64 min |
| Aug 27, 2:51 PM EDT | Special Weather Statement | BUF | Genesee | 24 min |
| Aug 27, 2:55 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara | 20 min |
| Aug 27, 3:02 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 58 min |
| Aug 27, 3:16 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara | 29 min |
| Aug 27, 3:27 PM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 27, 3:29 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Wyoming | 61 min |
| Aug 27, 3:52 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 68 min |
| Aug 27, 4:01 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 51 min |
| Aug 27, 4:06 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 54 min |
| Aug 27, 4:12 PM EDT | Special Marine Warning | BUF | 33 min | |
| Aug 27, 4:12 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 48 min |
| Aug 27, 4:28 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Wyoming | 77 min |
| Aug 27, 4:48 PM EDT | Flash Flood Warning | BUF | Genesee, Livingston, Monroe | 4 hr |
| Aug 27, 4:59 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 46 min |
| Aug 27, 5:03 PM EDT | Small Craft Advisory | BUF | 3 hr | |
| Aug 27, 5:17 PM EDT | Special Weather Statement | BUF | Cattaraugus | 28 min |
| Aug 27, 5:30 PM EDT | Flash Flood Warning | BUF | Livingston, Ontario | 3 hr |
| Aug 27, 6:11 PM EDT | Special Weather Statement | BUF | Wayne | 49 min |
| Aug 27, 6:54 PM EDT | Special Weather Statement | BUF | Ontario | 36 min |
Nearby
Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.